Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 129, NWS Baltimore/Washington

June 24, 20184 counties in Virginia

NWS Baltimore/Washington issued this severe thunderstorm warning at Jun 24, 2018, 3:10 PM EDT for 4 counties in Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 24, 2018, 3:10 PM EDT (19:10 UTC)
Expired
Jun 24, 2018, 3:45 PM EDT
In force
35 min
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Culpeper County, VA, Madison County, VA, Orange County, VA, Rappahannock County, VA

The radar

The Sterling radar (KLWX), 78 km from the middle of the area, began a volume at 19:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 7.2 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1328 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:54 PM EDT, 16 minutes earlier.

Area forecast discussion, Jun 24, 2:54 PM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
254 PM EDT Sun Jun 24 2018

.SYNOPSIS...
Slow moving cold front stalled over our area will be south of
our region tonight. High pressure will build over us Monday into
Tuesday. A low pressure system moving across the Great Lakes
will bring a warm front Wednesday followed by a cold front
Thursday. High pressure will build behind the front by the end
of the week and into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
A low pressure system will move off of the New England coast
tonight and along with the upper levels a trough axis, will
push south the cold front that has been stalling over our area
today. The front should be out of our region this evening into
the early night. SBCAPE is between 1000 to 2000 J/kg, Effective
Bulk Shear between 30 and 40 knots with Lapse Rates around 5.5
C/km and westerly flow. Instability south of this boundary has
allowed for the development of showers and thunderstorms, some
of them severe. Most High-Res guidance is suggesting that the
main thunderstorm action will remain in Central Virginia and
Southern Maryland.

Expect showers and thunderstorms to continue to develop across
the area this afternoon and evening with conditions becoming
drier and cooler behind the cold front overnight.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Canadian high pressure will build from the north on Monday
allowing for northwesterly flow and lower dew points over our
area. High temperatures will be in the low to mid 80s on Monday,
and low 80s on Tuesday, meanwhile high temperatures will reach
the 70s at higher elevations.

High pressure will remain in control on Tuesday and will be
centered off of the New England coast on Tuesday. Flow will
become easterly to southeasterly. Upper level energy may enhance
some showers but guidance is suggesting it will be more in the
overnight hours.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A weakening surface low will be moving along the US/Canada border
throughout the day on Wednesday. At the same time, a surface high
pressure will be shifting off the east coast. Southerly flow will
push the warm front associated with the aforementioned low through
through the region on Wednesday morning. This, along with the
formation of a lee surface trough, should result in scattered
showers and thunderstorms in the afternoon, with the best chances
occurring in northern MD and northern VA. Given 30-40 kt flow at the
mid levels, some storms could be accompanied by gusty winds.
However, given the residual cloud cover from the warm frontal
passage in the morning, the amount of instability available will be
in question by the afternoon. With the southerly flow out ahead of
the cold front, temperatures will begin to increase, with max
temperatures into the mid 80s.

The surface low departs to the northeast early on Thursday, which
will drag a cold front through the region. This will bring another
chance for some pop up showers and storms Thursday afternoon,
especially given max temperatures in the low to mid 90s and dew
points in the low 70s. Forcing seems to be relatively weak with the
frontal passage, but enough instability should exist for at least
some scattered development.

A strong upper level ridge looks to move into the area on Friday
through the weekend, bringing dry conditions back to the region.
High temperatures will be very warm, with max temperatures expected
to be in the mid 90s.

&&

.AVIATION /SUNDAY THROUGH THURSDAY/...
No restrictions are being observed over the terminals at this
moment but showers and thunderstorms have started to develop
early this afternoon and may affect the terminals this
afternoon/evening. Coverage is still uncertain so have kept some
VCTS. Storms are expected to end by sunset or shortly
thereafter.

A front will move through this evening and winds will turn more
westerly behind it. With still some humidity left, patchy fog is
still possible tonight. A high pressure will build over us on
Monday and remain in control through Tuesday allowing for
mainly VFR condtions.

Sub VFR ceilings are possible on Wednesday morning with the passage
of a warm front. Later in the afternoon, scattered thunderstorms
should develop across the region, bringing another chance for some
sub-VFR conditions. Thursday will be very similar, as a weak cold
front moves through the region.

&&

.MARINE...
Winds over the waters have remained below Small Craft criteria
today. Mixing will allow for some breezy conditions today but
expecting gusts to remain below criteria. However scattered
thunderstorms may produced locally strong winds this
afternoon/evening.

The pressure gradient will weaken Monday night into Tuesday as
high pressure builds over the area, therefore not anticipating
any Small Craft Advisory during this time.

SCA criteria winds will be possible on Wednesday, given a strong
gradient across the region, and southerly flow. Scattered showers
and thunderstorms on Wednesday and isolated showers and storms
Thursday afternoon could result in additional gusty winds on the
waters.

&&

.TIDES/COASTAL FLOODING...
Anomalies should continue to decrease on westerly to northwesterly
flow through Tuesday. Minor flooding is still possible through
Monday morning on the upper tidal Potomac shoreline due to some
added freshwater input, but overall the tidal flood threat should be
very low.

Onshore flow will cause anomalies to increase again during the
middle of the week in tandem with a full moon (Thursday), resulting
in a renewed potential of more widespread (minor) tidal
flooding.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...None.

&&

SYNOPSIS...IMR
NEAR TERM...IMR
SHORT TERM...IMR
LONG TERM...CJL
AVIATION...IMR/CJL
MARINE...IMR/CJL
TIDES/COASTAL FLOODING...DHOF
Hazardous weather outlook, Jun 24, 5:08 AM EDT, 10 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
508 AM EDT Sun Jun 24 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-250915-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
508 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms may produce gusty winds over
the waters this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-250915-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
508 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DHOF

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 2:22 AM EDTRiver Flood WarningLWXLoudoun14 hr
Jun 24, 5:18 AM EDTAreal Flood WarningLWXPrince William, City of Manassas5 hr
Jun 24, 1:46 PM EDTSevere Thunderstorm WarningLWXAugusta, City of Staunton, City of Waynesboro44 min
Jun 24, 2:25 PM EDTSevere Thunderstorm WarningLWXAlbemarle, Augusta, Greene, Madison, Orange, Rockingham35 min
Jun 24, 2:32 PM EDTSevere Thunderstorm WarningLWXClarke, Fauquier, Loudoun, Warren43 min
Jun 24, 3:31 PM EDTSpecial Marine WarningLWX68 min
Jun 24, 4:07 PM EDTSevere Thunderstorm WarningLWXSpotsylvania21 min
Jun 24, 4:45 PM EDTSpecial Marine WarningLWX95 min
Jun 24, 4:48 PM EDTSpecial Marine WarningLWX117 min
Jun 24, 5:03 PM EDTSpecial Marine WarningLWX77 min
Jun 24, 6:03 PM EDTSpecial Marine WarningLWX117 min
Jun 24, 5:37 PM EDTSevere Thunderstorm WarningLWXCarroll, Frederick23 min
Jun 24, 5:58 PM EDTSevere Thunderstorm WarningLWXBaltimore, Carroll, Frederick, Harford, Washington47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.